Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Bismarck, ND

July 16, 2001Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2001, 8:02 PM CDT for Ward County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 8:02 PM CDT (01:02 UTC)
Expired
Jul 16, 2001, 9:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:02 PM CDTHail 1.75Minot, ND
Jul 16, 8:15 PM CDTHail 1.75Minot, ND
Jul 16, 8:47 PM CDTHail 0.75Logan, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170105 CCA
SVRBIS

NDC101-170200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED LOCATION...
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 900 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 3 MILES NORTHWEST OF MINOT...MOVING    
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHERN MINOT AT 815 PM CDT
  SURREY AT 820 PM CDT
  SAWYER AT 845 PM CDT

HAIL AND INTENSE RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN 
A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4835 10151 4798 10122 4805 10102 4843 10126

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUL 16 2001

SFC TROUGH BOUNDARY FROM NWRN ND TO NEAR BIS AND MBG REMAINS OVER
THE AREA OVERNIGHT. DWPTS REMAIN IN THE 60S TO LOWER 70S THIS
EVE...AND FCST SOUNDINGS INDICATE STNS REACHING CONVECTIVE TEMPS
THIS AFTN/EVE...EXCEPT BIS AREA. TSTMS HAVE FORMED IN SASKATCHEWAN
JUST EAST OF SFC BOUNDARY AND ARE BEGINNING TO FORM SEWD ALONG IT.
WL PUT TSTM CHC IN FOR THE EVE ALONG BOUNDARY AND EWD. ETA IS THE
ONLY MODEL THAT BRINGS A WEAK VORT INTO SRN ND THIS AFTN AND KEEPS
IT THERE OVERNIGHT...SO ATTM THINKING AFTN HEATING ALONG BOUNDARY IS
THE KICKER FOR TSTM ACTIVITY TONIGHT (EVE HOURS)...BUT MAINLY ALONG
AND NORTHEAST OF THE SFC BOUNDARY. OTHER MODELS INDICATE NVA OVER
SWRN/S CNTRL ND TONIGHT...AND SW OF SFC BOUNDARY SCT CU ARE NOT
DEVELOPING VERTICALLY. UNLESS THIS CHANGES OVER THE NEXT HOUR WL
KEEP POPS OUT OF SWRN ND...OR PUT ONLY A SLGHT CHC. JMS AREA MAY
RECEIVE REMNANTS OF EVE/OVERNIGHT ACTIVITY IN ERN SD.

DRY AIR MOVES INTO WRN ND ON TUE AS PAC AIR PUSHES IN. THIS DWPT
DIFF WOULD SERVE AS A SFC CONVERGENCE ZONE ON TUE FOR CONVECTION.
CAPES HIGH AND LIS NEGATIVE THROUGHOUT FCST PERIOD. INSTABILITY IN
PLACE...SO LOOKING FOR FORCING OR HEATING/CONVECTIVE TEMPS. ONLY
SHORTWAVE IN THE STA ON TUE IS A VORT IN SD AFFECTING SRN ND IN THE
AFTN. HOWEVER...PREV MENTIONED SFC BOUNDARY IN PLACE AND CONVECTIVE
TEMPS ARE REACHED BY 00Z WED. WL PUT AFTN POPS IN. TUE NIGHT A VORT
OR TWO MOVES SW TO NE ACROSS THE REGION AND SFC DWPT BOUNDARY
REMAINS. BEST CHC SHOULD BE BIS/JMS WI VORT PLACEMENT.

ON WED DWPT POOLING BRINGS HIGH DWPTS BACK TO NWRN ND AND VORT
ACTIVITY SHIFTS TO NRN ND. WED NIGHT AVN SHOWS STRONG VORT IN CNTRL
SD MOVING NEWD OVERNIGHT AND BIS/JMS SHOULD HAVE THE BEST CHC TSTMS.

THE EXTENDED MODELS KEEP THE H500 SWLY FLOW OVER ND THROUGH SAT AND
SAT NIGHT...THEN FLOW BECOMES ZONAL FOR SUN/MON. WL PUSH BACK DRY
WORDING TO SUN AND MON...WITH CHC TSTMS EACH DAY UNTIL THEN.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Jul 16, 3:41 PM CDT, 4 hours 21 minutes before
NDZ001-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
341 PM CDT MON JUL 16 2001

LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM ABOUT 10 MILES
NORTHWEST OF AMBROSE...ON THE BORDER BETWEEN DIVIDE COUNTY AND
SASKATCHEWAN. THE STORM IS NEARLY STATIONARY. PEOPLE IN EXTREME
NORTH CENTRAL DIVIDE COUNTY MAY SEE HEAVY RAIN...DANGEROUS
LIGHTNING AND GUSTY WINDS FROM THIS STORM.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:00 PM CDTSevere Thunderstorm WarningBISMorton60 min
Jul 17, 4:11 PM CDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jul 17, 4:42 PM CDTTornado WarningBISKidder33 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningBISMorton62 min
Jul 17, 5:16 PM CDTTornado WarningBISKidder, Stutsman44 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningBISWells63 min
Jul 17, 5:48 PM CDTTornado WarningBISMorton27 min
Jul 17, 5:58 PM CDTTornado WarningBISStutsman47 min
Jul 17, 6:45 PM CDTTornado WarningBISStutsman45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.